ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0125

Blast from the Past: A Rare Case of AKI from Sulfadiazine-Induced Nephrolithiasis

Session Information

Category: Trainee Case Report

  • 102 AKI: Clinical, Outcomes, and Trials

Authors

  • Hasan, Shamir, Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
  • Madireddy, Varun, Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
  • Shah, Hitesh H., Zucker School of Medicine at Hofstra/Northwell, Great Neck, New York, United States
Introduction

Sulfadiazine has been used for the treatment of neurotoxoplasmosis in patients with HIV infection. Nephrolithiasis is a known complication of high dose sulfadiazine therapy. However, this complication is rarely seen in HIV patients due to improved antiretroviral therapy. We present a rare case of sulfadiazine-induced nephrolithiasis in a patient with AIDS.

Case Description

55-year-old female with DM and HTN was hospitalized for worsening mental status and CT scan finding of frontal lobe mass. During hospital stay, pt. also found to have HIV infection and a very low CD4 count. Antiretroviral therapy and high-dose intravenous sulfadiazine 1,500 mg every 6 hours was initiated for presumed neurotoxoplasmosis. On admission, serum creatinine (Scr) was 0.68. Seventeen days after initiation of sulfadiazine therapy, Scr increased to 2.42. Urinalysis revealed microscopic hematuria. Kidney sonogram showed left hydronephrosis and echogenic foci in both kidneys concerning for kidney stones. Sulfadiazine was discontinued and patient was started on sodium bicarbonate infusion to alkalinize her urine but Scr continued to worsen, peaking at 4.73 within few days. Serial kidney sonograms revealed alternating fullness of the collecting systems of both kidneys. Urology team was consulted and patient underwent cystoscopy with bilateral ureteral stent placement. Scr subsequently returned to normal limits within one week of ureteral stent placement.

Discussion

Our patient developed severe but reversible post-obstructive AKI secondary to high-dose sulfadiazine-induced nephrolithiasis. In the modern era of antiretroviral therapy, sulfadiazine-induced nephrolithiasis is a very rare occurrence in clinical practice. Hence, clinicians and nephrology care providers should be aware of this rare cause of AKI in patients with HIV infection.